By the time the 32-year-old mother of three came to see Orly Avitzur, Consumer Reports’ medical director, she had been experiencing numbness and tingling in her hands and feet for seven months. Because her symptoms coincided with a fall that caused neck pain, she had X-rays and MRI scans before she was referred to Avitzur. By their appointment, her neck pain had long been resolved, but the pins-and-needles sensation continued.
The fall was a red herring, misleading doctors about the real cause of her symptoms. A review of the patient’s medication history indicated that her doctor had prescribed an anti-epileptic drug, and she was experiencing a side effect. After her doctor reduced the dose, it quickly went away.
Side effects are the undesirable consequences that a drug can cause while it is working. Every medication, whether over-the-counter or prescription, has the potential to cause them. Many are mild and subside over time; some linger or cause more significant problems. They can occur after you have been on medication for a while, but they’re more common right after taking a new drug or with a change in dosage.
If you’re taking a new medication or your doctor has prescribed a higher dose, ask what mild reactions are likely and how to handle them. If a side effect is dry mouth, for example, you might want to keep a water bottle handy. If you’re taking a drug that causes slight sedation, ask whether you can take it at night instead of in the morning.
Knowing that some drugs can initially cause sleepiness, Avitzur usually explains to patients that the effect is likely to be transient. She also starts them on a low dose, discusses adjusting it over time and tells them that increasing the dose slowly often helps reduce or resolve unwanted side effects. Without such advice, patients often simply stop taking a medication that’s causing an unwanted side effect.
So if you experience a mild, bothersome effect, ask whether it will abate over time and whether you can try a lower dose in the meantime.
Adverse drug events, or ADEs, are side effects that are usually unexpected, cause harm, can lead to hospitalization and in some cases are fatal. Older adults are up to seven times as likely as younger people to experience an ADE, especially if they’re taking multiple medications.
Some medications are more likely than others to cause serious harm. Drugs prompting ADEs that lead to hospitalization most often include blood thinners such as aspirin and warfarin; diabetes drugs such as insulin and oral hypoglycemic agents such as glyburide and glimepiride; and drugs used to treat high blood pressure and heart disease, including diuretics, anti-arrhythmic agents and cholesterol-lowering statins. Also on this list are analgesic drugs, opioid painkillers, antidepressants and antipsychotics.
Talk with your doctor about the risks and benefits of any treatment, especially the medications mentioned above. Ask whether a newly prescribed drug carries the risk of a serious ADE and, if so, how likely it is for you. And ask about the early signs to look for.
The ability to tolerate side effects is highly individual. Some people can manage a little nausea or lightheadedness; others can’t. And what’s safe for you might depend on your work and lifestyle. Avitzur says she would be alarmed if, say, a bus driver or heavy-equipment operator was even slightly sedated.
Context is also important. You might tolerate nausea from chemotherapy during cancer treatment because the benefit outweighs the discomfort. But if you find an effect intolerable, ask whether an alternative medication might help. And if you’re concerned that a negative effect might be putting your health at risk, tell your doctor right away.
For further guidance, go to www.ConsumerReports.org/Health, where more detailed information, including CR’s ratings of prescription drugs, treatments, hospitals and healthy-living products, is available to subscribers.